Virginia, 2012

Damaging Wind in Virginia, July 15, 2012

July 15, 2012 · NWS RNK · 1 event in 1 county or zone

An upper level storm system tracked from the Ohio Valley into the northeastern United States triggering thunderstorms with a few just far enough south to affect central VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system tracked from the Ohio Valley into the northeastern United States triggering thunderstorms with a few just far enough south to affect central VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 2:57 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 15, 2:57 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT SUN JUL 15 2012

.SYNOPSIS...
BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC
REGION THROUGH MONDAY. A WEAK UPPER LEVEL DISTURBANCE WILL TRACK
SOUTHEAST ACROSS THE AREA TONIGHT. A COLD FRONT WILL PUSH THROUGH
THE MID ATLANTIC REGION ON WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 350 PM EDT SUNDAY...

MODELS SIMILAR WITH TIMING AND POSITION OF SHORT WAVE OVER THE
EASTERN GREAT LAKES. FEATURE IS FORECAST TO CROSS THROUGH THE
FORECAST AREA TONIGHT. THIS MAY PROVIDE ENOUGH LIFT TO PROLONG
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LONGER THAN
9PM/01Z WHEN THE STORMS HAVE TYPICALLY BEEN WEAKENING AFTER LOSS
OF DAYTIME HEATING.

AS SHORT WAVE GOES THROUGH SURFACE AND LOW LEVEL WINDS BECOME WEST
TONIGHT THEN NORTHWEST ON MONDAY. EXPECT LOW CLOUDS LATE TONIGHT
AGAINST THE WEST SLOPES THE FORECAST AREA. CLOUDS MAY INHIBIT FOG
FORMATION BUT ANYWHERE IT CLEAR OUT THE HIGH AMOUNTS OF LOW LEVEL
MOISTURE FROM THE RAIN THIS AFTERNOON AND THE SURFACE DEW POINTS
IN THE MID 60S TO LOWER 70S WILL BE ENOUGH FOR FOG FORMATION.

KEPT OVERNIGHT LOWS AND HIGHS ON SUNDAY CLOSER TO THE WARMER MAV
GUIDANCE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 200 PM EDT SUNDAY...

THE BACK EDGE A SHORTWAVE TROUGH WILL BE EXITING THE REGION MONDAY
EVENING. WHILE WE DO EXPECT TO SEE SOME LINGERING SHOWERS AND STORMS
ACROSS MAINLY THE WESTERN PORTIONS OF THE REGION EARLY IN THE
EVENING...A PREVAILING NORTHWEST FLOW BEHIND THE FEATURE SHOULD HELP
SQUELCH ACTIVITY FAIRLY QUICKLY AFTER SUNSET.

THIS PREVAILING NORTHWEST FLOW WILL CONTINUE INTO TUESDAY...BUT
EVENTUALLY BACK TO THE WEST BY TUESDAY EVENING. THE RESULT WILL BE
LIMITED CONVECTION EAST OF THE CREST OF THE BLUE RIDGE...WITH
ACTIVITY IN THE MOUNTAINS FOCUSED DURING THE AFTERNOON AND EARLY
EVENING HOURS. THE GREATEST CONCENTRATION WILL BE OVER THE NORTHERN
MOUNTAINS OF NORTH CAROLINA AND NEIGHBORING SECTIONS OF SOUTHWEST
VIRGINIA.

BY WEDNESDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS
THE REGION AS A COLD FRONT DRAWS CLOSE TO THE REGION FROM THE NORTH.
SCATTERED SHOWERS AND STORMS ARE EXPECTED AS FAR EAST AS A LYNCHBURG
TO REIDSVILLE LINE...WITH ISOLATED SHOWERS AND STORMS EAST OF THIS
AREA. THE GREATEST ACTIVITY IS EXPECTED OVER SOUTHEAST WEST VIRGINIA
AND THE NORTHERN MOUNTAINS OR NORTH CAROLINA.

FOR TEMPERATURES...WE ARE EXPECTING HIGHS IN THE MID TO UPPER 80S
FOR THE MOUNTAINS AND LOW TO MID 90S FOR THE PIEDMONT OF VIRGINIA
AND NORTH CAROLINA. AREAS ALONG AND EAST OF AN APPOMATTOX TO
YANCEYVILLE LINE MAY SEE HEAT INDEX VALUES APPROACH 100 DEGREES BOTH
TUESDAY AND WEDNESDAY AFTERNOON. LOW TEMPERATURES MONDAY NIGHT WILL
RANGE FROM THE LOW TO MID 60S IN THE MOUNTAINS AND MID TO UPPER 60S
EAST OF THE BLUE RIDGE. TUESDAY NIGHT...LOWS WILL BE AROUND THREE TO
FIVE DEGREES MILDER THAN THOSE EXPECTED MONDAY NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1130 AM EDT SUNDAY...

WE ARE EXPECTING A BACKDOOR COLD FRONT TO PUSH SOUTH INTO...AND
THROUGH THE REGION WEDNESDAY NIGHT THROUGH FRIDAY. THIS FEATURE WILL
ACT AS A FOCUS FOR BOTH INCREASED COVERAGE AND ALSO A GREATER FOCUS
OF COVERAGE ALONG AND NEAR THE FRONTAL BOUNDARY. BY THE UPCOMING
WEEKEND...HIGH PRESSURE WILL RETURN TO THE REGION. HOWEVER...THE
PROXIMITY OF THE FRONT...AND DIURNAL HEATING WILL PROLONG THE
POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND STORMS...ESPECIALLY
DURING THE AFTERNOON AND IN WESTERN PARTS OF THE AREA. TEMPERATURES
SHOULD TREND SLIGHTLY COOLER THROUGH SATURDAY...THEN REBOUND A BIT
ON SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 240 PM EDT SUNDAY...

EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. HEAVIER
DOWNPOURS WITH THE STORMS WILL PRODUCE MVFR VISIBILITIES. MODELS
BRING A SHORT WAVE OUT OF THE EASTER GREAT LAKES AND THROUGH THE
MID ATLANTIC REGION OVERNIGHT. THIS MAY PROLONG THE CHANCE OF SHOWERS
INTO THIS EVENING EARLY MORNING.

MODERATE CONFIDENCE THAT THE LOW LEVEL MOISTURE AND DEEPENING WEST
TO NORTHWEST LOW LEVEL WINDS WILL RESULT IN MVFR STRATUS AT BLF
OVERNIGHT. FOG WILL ALSO FORM AGAIN TONIGHT DUE TO THE AFTERNOON
RAIN AND THE VERY MOIST LOW LEVEL AIR MASS. HIGH CONFIDENCE OF IFR
TO LIFR CEILINGS AND VISIBILITIES AT LWB BETWEEN 06-12Z.

MONDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA
WITH PROGRESSIVELY MILDER TEMPERATURES AND A STRONG CAPPING
INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR MONDAY THRU
WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE ISOLATED AREAS THAT
RECEIVE A MODERATE TO HEAVY SHOWER OR STORM. SOME PATCHY VALLEY OR
RIVER FOG ALSO LIKELY TO RESULT IN BRIEF EARLY MORNING MVFR/IFR
CONDITIONS IN THE NORMALLY FOGGY LOCATIONS SUCH AS KLWB...KBCB
AND KLYH INTO MIDWEEK.

BY THURSDAY...A COLD FRONT APPROACHES THE REGION. THIS WILL RESULT
IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
EQUIPMENT...AMS
Hazardous weather outlook, Jul 15, 2:20 AM EST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT SUN JUL 15 2012

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045-
160730-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
320 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-160730-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
320 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 2:42 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SUN JUL 15 2012

VAZ044-058-152015-
HALIFAX VA-PITTSYLVANIA VA-
342 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...

AT 339 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MT AIRY
TO 7 MILES WEST OF INGRAM...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR LEDA AROUND 405 PM...INGRAM AROUND 410 PM
AND RIDGEWAY AROUND 415 PM.

LAT...LON 3696 7896 3674 7916 3673 7937 3695 7916
Special weather statement, Jul 15, 3:16 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SUN JUL 15 2012

VAZ019-020-023-024-152045-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
416 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
ALLEGHANY...BATH...BOTETOURT AND ROCKBRIDGE COUNTIES...

AT 413 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF MILLBORO TO 7 MILES SOUTHEAST OF CLIFTON FORGE CITY...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED AT TIMES WITH THESE STORMS. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MILLBORO AROUND 420 PM AND COLLIERSTOWN
AROUND 445 PM.

LAT...LON 3791 7935 3760 7953 3770 7988 3802 7967

WP
Special weather statement, Jul 15, 3:27 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT SUN JUL 15 2012

VAZ035-047-152045-
AMHERST VA-BUCKINGHAM VA-
427 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF AMHERST AND
BUCKINGHAM COUNTIES...

AT 421 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF CLIFFORD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR NEW GLASGOW BY 430 PM AND WINGINA AROUND 445
PM.

LAT...LON 3752 7879 3759 7884 3753 7888 3754 7906
      3771 7906 3771 7901 3770 7898 3755 7889
      3761 7882 3764 7882 3764 7872 3767 7872
      3770 7869 3770 7868 3751 7867

WP
Special weather statement, Jul 15, 3:32 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SUN JUL 15 2012

VAZ012-013-016-152100-
CARROLL VA-PULASKI VA-WYTHE VA-
432 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CARROLL...PULASKI
AND WYTHE COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR GRAHAMS
FORGE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. CLOUD TO GROUND LIGHTNING WILL BE CLOSE
TO THE LAKE BY 5 PM.

THIS STORM WILL BE NEAR PATTERSON AROUND 450 PM...DRAPER AROUND 455
PM AND ALLISONIA AROUND 500 PM.

LAT...LON 3708 8063 3694 8060 3693 8064 3689 8060
      3686 8059 3686 8096 3694 8101

WP
Special weather statement, Jul 15, 3:46 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN JUL 15 2012

VAZ024-035-152115-
AMHERST VA-ROCKBRIDGE VA-
446 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF AMHERST AND
ROCKBRIDGE COUNTIES...

AT 443 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BELLS
VALLEY TO COLLIERSTOWN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS INCLUDING INTERSTATE 81. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR ROCKBRIDGE BATHS AROUND 450 PM...LEXINGTON
CITY AROUND 500 PM...FAIRFIELD AROUND 510 PM AND BUENA VISTA CITY
AND THE BLUE RIDGE PARKWAY AROUND 515 PM.

LAT...LON 3793 7920 3789 7915 3787 7914 3764 7931
      3768 7967 3773 7969 3806 7944

WP
Special weather statement, Jul 15, 3:54 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN JUL 15 2012

VAZ047-152145-
BUCKINGHAM VA-
454 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL AFFECT BUCKINGHAM COUNTY...

AT 451 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM HARDWARE
TO WINGINA TO BENT CREEK...MOVING EAST AT 25 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD TO GROUND
LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE JAMES
RIVER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.

THESE STORMS WILL BE NEAR TOGA AROUND 510 PM...BUCKINGHAM AROUND 520
PM...GOLD HILL AROUND 525 PM AND DILLWYN AROUND 530 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3751 7833 3749 7875 3755 7883 3758 7883
      3764 7876 3764 7872 3768 7871 3770 7867
      3768 7865 3771 7866 3777 7854 3776 7851
      3780 7848 3774 7842 3769 7824 3764 7824

WP

The radar

The Norfolk radar (KAKQ), 145 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
July 15, 4:56 PM EST
Where
Buckingham County, 2.22 mi WNW of Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
37.588, -78.459

Trees were blown down by thunderstorm winds on Buffalo Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402788.